MAUDE Adverse Event Report: SYNTHES BRANDYWINE 4.0MM HEXAGONAL SCREWDRIVER; SCREWDRIVERS

SYNTHES BRANDYWINE 4.0MM HEXAGONAL SCREWDRIVER; SCREWDRIVERS
Catalog Number 313.93
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Reportedly there was no patient involvement.Date of event is unknown.Device is an instrument and is not implanted/explanted.A device history record review was performed for the subject device lot number a4jx517.Manufacturing location: (b)(6).Date of manufacture: june 10, 1999.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that two instruments were discovered damaged in sterile processing.The tip is broken off on one side of the screw forceps and the tip is bent on the 4mm hex screwdriver.There was no patient involvement.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is confirmed, as the hexagonal screwdriver is warped and the tip is no longer on the screw and plate holding forceps.The instrument is used in multiple procedures to remove 7.3mm cannulated screws; it is unclear from the complaint description which procedure the device was used in.The returned device shows wear around the tip of the hexagonal screwdriver.The material has been shifted out of plane on all six sides of the screwdriver head.The hexagon measurement from tip to tip was 4.54mm, 4.68mm, and 4.59mm which does not meet the specification of between 4.45-4.55mm.The hexagon measurement from side to side was 4.16mm, 4.53mm, and 4.23mm which does not meet the specification of between 4.00-4.02mm.The overall condition of the device was good, with no other defects other than the complaint condition.Replication of the complaint condition was not applicable as the device was received in damaged condition.Relevant drawings were reviewed.No drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition.Although details on the use of the devices are unknown, the multiuse devices are put under constant stress to perform their intended functions.The most likely root cause of the complaint conditions is repetitive use and reprocessing over the products¿ lifetime.No new, unique or different patient harms were identified as a result of this evaluation.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.0MM HEXAGONAL SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6583219
Report Number2530088-2017-10097
Device Sequence Number19020074
Product Code HXX
UDI-Device Identifier10886982188243
UDI-Public(01)10886982188243(10)A4JX517
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number313.93
Device Lot NumberA4JX517
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/05/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/22/2017
Supplement Report FDA Received Date06/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1